Skip to content
Accessible Unlicensed Requires Authentication Published by De Gruyter September 25, 2021

Commutative L-algebras and measure theory

Wolfgang Rump
From the journal Forum Mathematicum


Measure and integration theory for finitely additive measures, including vector-valued measures, is shown to be essentially covered by a class of commutative L-algebras, called measurable algebras. The domain and range of any measure is a commutative L-algebra. Each measurable algebra embeds into its structure group, an abelian group with a compatible lattice order, and each (general) measure extends uniquely to a monotone group homomorphism between the structure groups. On the other hand, any measurable algebra X is shown to be the range of an essentially unique measure on a measurable space, which plays the role of a universal covering. Accordingly, we exhibit a fundamental group of X, with stably closed subgroups corresponding to a special class of measures with X as target. All structure groups of measurable algebras arising in a classical context are archimedean. Therefore, they admit a natural embedding into a group of extended real-valued continuous functions on an extremally disconnected compact space, the Stone space of the measurable algebra. Extending Loomis’ integration theory for finitely additive measures, it is proved that, modulo null functions, each integrable function can be represented by a unique continuous function on the Stone space.

Communicated by Manfred Droste


[1] S. Banach and A. Tarski, Sur la décomposition des ensembles de points on parties respectivement congruentes, Fund. Math. 6 (1924), 244–277. 10.4064/fm-6-1-244-277Search in Google Scholar

[2] H. Bauer, Über die Beziehungen einer abstrakten Theorie des Riemann-Integrals zur Theorie Radonscher Masse, Math. Z. 65 (1956), 448–482. 10.1515/9783110899764.82Search in Google Scholar

[3] S. J. Bernau, Unique representation of Archimedean lattice groups and normal Archimedean lattice rings, Proc. Lond. Math. Soc. (3) 15 (1965), 599–631. 10.1112/plms/s3-15.1.599Search in Google Scholar

[4] A. Bigard, K. Keimel and S. Wolfenstein, Groupes et anneaux réticulés, Lecture Notes in Math. 608, Springer, Berlin, 1977. 10.1007/BFb0067004Search in Google Scholar

[5] S. Bochner, Additive set functions on groups, Ann. of Math. (2) 40 (1939), 769–799. 10.2307/1968893Search in Google Scholar

[6] S. Bochner, Finitely additive integral, Ann. of Math. (2) 41 (1940), 495–504. 10.2307/1968731Search in Google Scholar

[7] S. Bochner and R. S. Phillips, Additive set functions and vector lattices, Ann. of Math. (2) 42 (1941), 316–324. 10.2307/1969000Search in Google Scholar

[8] B. Bosbach, Rechtskomplementäre Halbgruppen. Axiome, Polynome, Kongruenzen, Math. Z. 124 (1972), 273–288. 10.1007/BF01113921Search in Google Scholar

[9] N. Bourbaki, General Topology, Hermann, Paris, 1966. Search in Google Scholar

[10] E. Brieskorn and K. Saito, Artin-Gruppen und Coxeter-Gruppen, Invent. Math. 17 (1972), 245–271. 10.1007/BF01406235Search in Google Scholar

[11] H. Cartan, Sur les fondements de la théorie du potentiel, Bull. Soc. Math. France 69 (1941), 71–96. 10.24033/bsmf.1327Search in Google Scholar

[12] D. A. Chambless, Representations of l-groups by almost-finite quotient maps, Proc. Amer. Math. Soc. 28 (1971), 59–62. Search in Google Scholar

[13] C. C. Chang, Algebraic analysis of many valued logics, Trans. Amer. Math. Soc. 88 (1958), 467–490. 10.1090/S0002-9947-1958-0094302-9Search in Google Scholar

[14] C. C. Chang, A new proof of the completeness of the łukasiewicz axioms, Trans. Amer. Math. Soc. 93 (1959), 74–80. 10.1090/S0002-9947-1959-0122718-1Search in Google Scholar

[15] R. Chuaqui, Cardinal algebras and measures invariant under equivalence relations, Trans. Amer. Math. Soc. 142 (1969), 61–79. Search in Google Scholar

[16] P. Conrad, The lateral completion of a lattice-ordered group, Proc. Lond. Math. Soc. (3) 19 (1969), 444–480. 10.1112/plms/s3-19.3.444Search in Google Scholar

[17] P. Conrad, The essential closure of an Archimedean lattice-ordered group, Duke Math. J. 38 (1971), 151–160. 10.1215/S0012-7094-71-03819-1Search in Google Scholar

[18] P. J. Daniell, A general form of integral, Ann. of Math. (2) 19 (1918), no. 4, 279–294. 10.2307/1967495Search in Google Scholar

[19] M. R. Darnel, Theory of Lattice-Ordered Groups, Marcel Dekker, New York, 1995. Search in Google Scholar

[20] P. Dehornoy, Groupes de Garside, Ann. Sci. Éc. Norm. Supér. (4) 35 (2002), no. 2, 267–306. 10.1016/S0012-9593(02)01090-XSearch in Google Scholar

[21] P. Dehornoy and L. Paris, Gaussian groups and Garside groups, two generalisations of Artin groups, Proc. Lond. Math. Soc. (3) 79 (1999), no. 3, 569–604. 10.1112/S0024611599012071Search in Google Scholar

[22] P. Deligne, Les immeubles des groupes de tresses généralisés, Invent. Math. 17 (1972), 273–302. 10.1007/BF01406236Search in Google Scholar

[23] J. Diestel and J. J. Uhl, Jr., Vector Measures, Math. Surveys 15, American Mathematical Society, Providence, 1977. 10.1090/surv/015Search in Google Scholar

[24] C. Dietzel, W. Rump and X. Zhang, One-sided orthogonality, orthomodular spaces, quantum sets, and a class of Garside groups, J. Algebra 526 (2019), 51–80. 10.1016/j.jalgebra.2019.02.012Search in Google Scholar

[25] N. Dinculeanu, Vector Measures, Int. Ser. Monogr. Pure Appl. Math. 95, Pergamon Press, Oxford, 1967. 10.1016/B978-1-4831-9762-3.50004-4Search in Google Scholar

[26] Y. N. Dowker, Finite and σ-finite invariant measures, Ann. of Math. (2) 54 (1951), 595–608. 10.2307/1969491Search in Google Scholar

[27] N. Dunford and J. T. Schwartz, Linear Operators. Part I, John Wiley & Sons, New York, 1988. Search in Google Scholar

[28] H. A. Dye, On groups of measure preserving transformations. I, Amer. J. Math. 81 (1959), 119–159. 10.2307/2372852Search in Google Scholar

[29] P. Etingof, T. Schedler and A. Soloviev, Set-theoretical solutions to the quantum Yang–Baxter equation, Duke Math. J. 100 (1999), no. 2, 169–209. 10.1215/S0012-7094-99-10007-XSearch in Google Scholar

[30] D. H. Fremlin, Measure Theory. Vol. 3: Measure Algebras, Torres Fremlin, Colchester, 2004. Search in Google Scholar

[31] J. Gispert and D. Mundici, MV-algebras: A variety for magnitudes with Archimedean units, Algebra Universalis 53 (2005), no. 1, 7–43. 10.1007/s00012-005-1905-5Search in Google Scholar

[32] A. M. Gleason, Projective topological spaces, Illinois J. Math. 2 (1958), 482–489. 10.1215/ijm/1255454110Search in Google Scholar

[33] K. R. Goodearl and D. E. Handelman, Metric completions of partially ordered abelian groups, Indiana Univ. Math. J. 29 (1980), no. 6, 861–895. 10.1512/iumj.1980.29.29060Search in Google Scholar

[34] G. Grätzer and E. T. Schmidt, On the generalized Boolean algebra generated by a distributive lattice, Indag. Math. 20 (1958), 547–553. 10.1016/S1385-7258(58)50078-XSearch in Google Scholar

[35] A. B. Hajian and S. Kakutani, Weakly wandering sets and invariant measures, Trans. Amer. Math. Soc. 110 (1964), 136–151. 10.1090/S0002-9947-1964-0154961-1Search in Google Scholar

[36] P. R. Halmos, Invariant measures, Ann. of Math. (2) 48 (1947), 735–754. 10.1007/978-1-4613-8208-9_7Search in Google Scholar

[37] P. R. Halmos, Measure Theory, D. Van Nostrand, New York, 1950. 10.1007/978-1-4684-9440-2Search in Google Scholar

[38] L. Herman, E. L. Marsden and R. Piziak, Implication connectives in orthomodular lattices, Notre Dame J. Formal Logic 16 (1975), 305–328. 10.1305/ndjfl/1093891789Search in Google Scholar

[39] E. Hopf, Theory of measure and invariant integrals, Trans. Amer. Math. Soc. 34 (1932), no. 2, 373–393. 10.1090/S0002-9947-1932-1501643-6Search in Google Scholar

[40] G. Jenča, Boolean algebras R-generated by MV-effect algebras, Fuzzy Sets and Systems 145 (2004), no. 2, 279–285. 10.1016/S0165-0114(03)00226-4Search in Google Scholar

[41] G. Jenča, A representation theorem for MV-algebras, Soft. Comput. 11 (2007), 557–564. 10.1007/s00500-006-0100-8Search in Google Scholar

[42] D. Joyce, A classifying invariant of knots, the knot quandle, J. Pure Appl. Algebra 23 (1982), no. 1, 37–65. 10.1016/0022-4049(82)90077-9Search in Google Scholar

[43] S. Kakutani, Concrete representation of abstract (L)-spaces and the mean ergodic theorem, Ann. of Math. (2) 42 (1941), 523–537. 10.2307/1968915Search in Google Scholar

[44] Y. Kawada, Über die Existenz der invarianten Integrale, Jpn. J. Math. 19 (1944), 81–95. 10.4099/jjm1924.19.1_81Search in Google Scholar

[45] S. Lang, Algebra, Addison-Wesley, Reading, 1965. Search in Google Scholar

[46] S. Lang, Real Analysis, 2nd ed., Addison-Wesley, Reading, 1983. Search in Google Scholar

[47] L. H. Loomis, An Introduction to Abstract Harmonic Analysis, D. Van Nostrand, Toronto, 1953. Search in Google Scholar

[48] L. H. Loomis, Linear functionals and content, Amer. J. Math. 76 (1954), 168–182. 10.2307/2372407Search in Google Scholar

[49] W. A. J. Luxemburg and A. C. Zaanen, Riesz Spaces. Vol. I, North-Holland, Amsterdam, 1971. Search in Google Scholar

[50] D. Maharam, On homogeneous measure algebras, Proc. Natl. Acad. Sci. USA 28 (1942), 108–111. 10.1073/pnas.28.3.108Search in Google Scholar

[51] D. Maharam, On measure in abstract sets, Trans. Amer. Math. Soc. 51 (1942), 413–433. 10.1090/S0002-9947-1942-0006594-0Search in Google Scholar

[52] D. Maharam, The representation of abstract measure functions, Trans. Amer. Math. Soc. 65 (1949), 279–330. 10.1090/S0002-9947-1949-0028923-0Search in Google Scholar

[53] D. Maharam, Decompositions of measure algebras and spaces, Trans. Amer. Math. Soc. 69 (1950), 142–160. 10.1090/S0002-9947-1950-0036817-8Search in Google Scholar

[54] D. Maharam, Finitely additive measures on the integers, Sankhyā Ser. A 38 (1976), no. 1, 44–59. Search in Google Scholar

[55] D. Maharam, From finite to countable additivity, Portugal. Math. 44 (1987), no. 3, 265–282. Search in Google Scholar

[56] H. M. MacNeille, Extension of a distributive lattice to a Boolean ring, Bull. Amer. Math. Soc. 45 (1939), no. 6, 452–455. 10.1090/S0002-9904-1939-07007-9Search in Google Scholar

[57] A. Markoff, On mean values and exterior densities, Mat. Sbornik 46 (1938), 165–191. Search in Google Scholar

[58] R. Metzler and H. Nakano, Quasi-norm spaces, Trans. Amer. Math. Soc. 123 (1966), 1–31. 10.1090/S0002-9947-1966-0203437-3Search in Google Scholar

[59] G. Mikhalkin, Tropical geometry and its applications, International Congress of Mathematicians. Vol. II, European Mathematical Society, Zürich (2006), 827–852. 10.4171/022-2/40Search in Google Scholar

[60] D. Mundici, Interpretation of AF C-algebras in łukasiewicz sentential calculus, J. Funct. Anal. 65 (1986), no. 1, 15–63. 10.1016/0022-1236(86)90015-7Search in Google Scholar

[61] M. Petrich, Prime ideals and distributivity in lattices, J. Algebra 16 (1970), 1–3. 10.1016/0021-8693(70)90035-9Search in Google Scholar

[62] W. Rump, A decomposition theorem for square-free unitary solutions of the quantum Yang–Baxter equation, Adv. Math. 193 (2005), no. 1, 40–55. 10.1016/j.aim.2004.03.019Search in Google Scholar

[63] W. Rump, L-algebras, self-similarity, and l-groups, J. Algebra 320 (2008), no. 6, 2328–2348. 10.1016/j.jalgebra.2008.05.033Search in Google Scholar

[64] W. Rump, Semidirect products in algebraic logic and solutions of the quantum Yang–Baxter equation, J. Algebra Appl. 7 (2008), no. 4, 471–490. 10.1142/S0219498808002904Search in Google Scholar

[65] W. Rump, The absolute of a topological space and its application to abelian l-groups, Appl. Categ. Structures 17 (2009), no. 2, 153–174. 10.1007/s10485-008-9133-8Search in Google Scholar

[66] W. Rump, Right l-groups, geometric Garside groups, and solutions of the quantum Yang–Baxter equation, J. Algebra 439 (2015), 470–510. 10.1016/j.jalgebra.2015.04.045Search in Google Scholar

[67] W. Rump, The L-algebra of Hurwitz primes, J. Number Theory 190 (2018), 394–413. 10.1016/j.jnt.2018.03.004Search in Google Scholar

[68] W. Rump, Von Neumann algebras, L-algebras, Baer *-monoids, and Garside groups, Forum Math. 30 (2018), no. 4, 973–995. 10.1515/forum-2017-0108Search in Google Scholar

[69] W. Rump, Symmetric quantum sets, Int. Math. Res. Not. IMRN, to appear. Search in Google Scholar

[70] W. Rump and Y. C. Yang, Lateral completion and structure sheaf of an Archimedean l-group, J. Pure Appl. Algebra 213 (2009), no. 1, 136–143. 10.1016/j.jpaa.2008.05.013Search in Google Scholar

[71] H. H. Schaefer, Topological Vector Spaces, Grad. Texts in Math. 3, Springer, New York, 1971. 10.1007/978-1-4684-9928-5Search in Google Scholar

[72] I. E. Segal, Equivalences of measure spaces, Amer. J. Math. 73 (1951), 275–313. 10.2307/2372178Search in Google Scholar

[73] H. J. S. Smith, On the integration of discontinuous functions, Proc. Lond. Math. Soc. 6 (1874/75), 140–153. 10.1112/plms/s1-6.1.140Search in Google Scholar

[74] M. H. Stone, Topological representations of distributive lattices and Brouwerian logics, Čas. Mat. Fys. 67 (1937), 1–25. 10.21136/CPMF.1938.124080Search in Google Scholar

[75] J. Toland, The Dual of L(X,,λ), Finitely Additive Measures and Weak Convergence, Springer Briefs Math., Springer, Cham, 2020. 10.1007/978-3-030-34732-1Search in Google Scholar

[76] T. Vetterlein, Boolean algebras with an automorphism group: A framework for Łukasiewicz logic, J. Mult.-Valued Logic Soft Comput. 14 (2008), no. 1–2, 51–67. Search in Google Scholar

[77] K. Yosida and E. Hewitt, Finitely additive measures, Trans. Amer. Math. Soc. 72 (1952), 46–66. 10.1090/S0002-9947-1952-0045194-XSearch in Google Scholar

Received: 2020-11-05
Revised: 2021-08-13
Published Online: 2021-09-25
Published in Print: 2021-11-01

© 2021 Walter de Gruyter GmbH, Berlin/Boston